[De-sensitization to allopurinol in a patient with tophi gout]

Rev Alerg Mex. Jul-Sep 2018;65(3):316-320. doi: 10.29262/ram.v65i3.369.
[Article in Spanish]

Abstract

Background: Allopurinol is a xanthine oxidase inhibitor used in the treatment of patients with gout. Approximately 2% of patients are affected by adverse reactions to this drug. Severity ranges from mild rashes to severe reactions in up to 0.4% of cases. De-sensitization is carried out by administering increasing doses of the drug.

Case report: Thirty-year old man diagnosed with hypercholesterolemia and hypertriglyceridemia treated with bezafibrate and pravastatin, systemic arterial hypertension treated with losartan and a 10-year history of hyperuricemia with gout. Tophi were found in metacarpophalangeal joints and elbows. Treatment was started with allopurinol 300 mg/day. Two weeks later, he experienced facial erythema with itching and maculopapular lesions on the malar region 1 hour after the medication was ingested. An outpatient drug de-sensitization protocol was initiated, starting with 5 mg, and with gradual dose increases every 4 to 5 days for 59 days until the desired maintenance dose (300 mg) was reached.

Conclusions: Experience shows that de-sensitization to allopurinol is a safe alternative when there is hypersensitivity and treatment with this drug is required.

Antecedentes: El alopurinol es un inhibidor de la xantinooxidasa usado en el tratamiento de pacientes con gota. Aproximadamente 2 % de los pacientes son afectados por reacciones adversas a dicho fármaco. La severidad varía de erupciones cutáneas leves a reacciones graves hasta en 0.4 % de los casos. La desensibilización se lleva a cabo incrementando paulatinamente la dosis del fármaco. Reporte de caso: Hombre de 30 años con diagnóstico de hipercolesterolemia e hipertrigliceridemia tratadas con bezafibrato y pravastatina, hipertensión arterial sistémica tratada con losartán e hiperuricemia con gota de 10 años de diagnóstico. Los tofos se encontraban en articulaciones metacarpofalángicas y codos. Se inició tratamiento con 300 mg diarios de alopurinol, a las dos semanas el paciente presentó eritema facial con prurito y lesiones maculopapulares en región malar una hora después de la ingesta del medicamento. Se inició protocolo ambulatorio de desensibilización a dicho fármaco comenzando con 5 mg, con incremento gradual de la dosis cada cuatro o cinco días por 59 días, hasta llegar a la dosis de mantenimiento deseada (300 mg). Conclusiones: La experiencia muestra que la desensibilización a alopurinol es una alternativa segura cuando existe hipersensibilidad y necesidad de tratamiento con este fármaco.

Keywords: De-sensitization to allopurinol; Tophi gout; Uric acid.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Allopurinol / adverse effects*
  • Allopurinol / therapeutic use
  • Desensitization, Immunologic*
  • Drug Hypersensitivity / drug therapy*
  • Drug Hypersensitivity / etiology*
  • Gout / drug therapy*
  • Gout Suppressants / adverse effects*
  • Gout Suppressants / therapeutic use
  • Humans
  • Male

Substances

  • Gout Suppressants
  • Allopurinol